Hair Loss (eeekk!)

purplepatch
purplepatch Member Posts: 28
edited 20. Feb 2014, 15:58 in Living with Arthritis archive
I have been on mtx for 5 years & Humira almost 2 years & have noticed my hair is definitely thinner than it was, my OH is always complaining about the amount that he hoovers up & in the shower!
It seems to me to be getting worse & the doc checked for folic acid deficiency (it's ok apparently) & my thyroid, it too is ok although I do take thyroxine for an underactive thyroid.
One of my friends suggested it may be my age (ahem! early 50's) & to get my hormones checked but I can't take HRT because of blood clotting problems.
I think I may contact rheumy nurses to see if I can increase folic acid as I'm only on 1x5mg tab per week
Does anyone have any tips, dietary, supplements or otherwise for holding on to what I have?!

Comments

  • Kittkat
    Kittkat Member Posts: 309
    edited 30. Nov -1, 00:00
    Supplement wise biotin is meant to be good for hairloss. Worth a try?Perhaps an increase in folic acid will help. Hope something helps x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    I'm on meth and humira and can now see my scalp - 'tis the nature of the beast methinks. Arthritis takes with one hand and takes more with the other. :wink: My late Ma spent a fortune on hair growth supplements, she could not reconcile her thinning hair with the fact she was in her late 80s and therefore it wouldn't be what it was but you never know, they may help you. My answer has been to mow mine very short but I am one of those women who cannot be bothered with any aspect of hair or make-up; for those who are not it must be upsetting. DD
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    hi , had same problem with methotrexate with hair thinning & after having problems with liver results they incresaed my folic acid to 5mg six days a week , sorted out the liver results & my hair has thicken up again & now been on MTX 25mg per week for years & Mtx since 1998

    how much folic acid they giving you , & talk to your rheumy nurse to maybe get it increased
  • barbara12
    barbara12 Member Posts: 21,257
    edited 30. Nov -1, 00:00
    Hello..it could be your age, I started around 50 losing mine...but it does stop..like you my hubby was always unblocking the shower..if its the meds maybe your folic acid needs to be increased...
  • bubbadog
    bubbadog Member Posts: 5,544
    edited 30. Nov -1, 00:00
    I'm on Hydroxychloriquine as well as a zillion other meds and my hair comes out in chunks! I mean handfuls, my hairdressers panicked when she 1st washed my hair and it was falling out in the sink. My G.P said it was the mix of meds I'm on and not to worry. My OH goes crazy as well when I have a shower and it looks like someone's hair pieces are on the floor of the shower!!
  • toady
    toady Member Posts: 1,193
    edited 30. Nov -1, 00:00
    Hi mine has thinned but slooowly not drastically, and have been on 6 folic acid a week since the off with the mtx so can't therefore say if that's the reason it's not worse - but it's a theory I suppose & worth a try if your rheumy has no objection. Sucks doesn't it. :( can quite honestly say if I could push a button & choose I'd rather have my hair unaffected than fix other things the RA has caused, and I'm not talking minor stuff either, but that's my prerogative. Self-obsessed & superficial, and not apologising for it. :wink:
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    toady wrote:
    Hi mine has thinned but slooowly not drastically, and have been on 6 folic acid a week since the off with the mtx so can't therefore say if that's the reason it's not worse - but it's a theory I suppose & worth a try if your rheumy has no objection. Sucks doesn't it. :( can quite honestly say if I could push a button & choose I'd rather have my hair unaffected than fix other things the RA has caused, and I'm not talking minor stuff either, but that's my prerogative. Self-obsessed & superficial, and not apologising for it. :wink:

    hi toady , you got to think how long hair takes to grow back , it will take some time to thicken up again but it will even back on Mtx ,
  • toady
    toady Member Posts: 1,193
    edited 30. Nov -1, 00:00
    Oh really? I heard it will grow back if you stop taking mtx (logical), but while you are on it I didn't think it would ever start to go back the other way? Have been on mtx c.3 years & now enbrel too. To be honest I lost the odd bit before any meds but I put that down to the auto-immune effect..
  • Starburst
    Starburst Member Posts: 2,546
    edited 30. Nov -1, 00:00
    I only had minor hair loss on MTX but found it eased up when I increased to folic acid 6x a week (5mg). I know someone who lost most of her hair after a serious illness and she took some vitamins that promoted hair regrowth. The difference is quite unbelievable! I'll find out the name for you. Unfortunately, hormones (and age) can play a role in hair loss as can stress as can inflammatory arthritis meds, so it can be hard to find the cause.

    A few tips - if you use a comb, only use a wide toothed comb, small toothed combs can break and damage the hair. Also, try not to blow dry it too much and hair straighteners are best avoided if possible.
  • purplepatch
    purplepatch Member Posts: 28
    edited 30. Nov -1, 00:00
    Thanks to all for your messages - it helps to know I'm not alone! Thanks for all the suggestions & tips. It is something that I've noticed especially over the last year or so but no-one else has commented yet. I'm going back to the doc's next week & will tackle him again about it & will definitely speak to rheumy nurses about increasing folic acid, I don't see the consultant again until May & that's too long to wait

Who's Online

9
Baloo
Baloo
bosh
bosh
N1gel
N1gel
toady
toady
Wobblylegs
Wobblylegs
+4 Guests